Alert archive / Alabama / Freeze Warnings in 2011
Freeze Warning 1, NWS Birmingham, AL
NWS Birmingham, AL issued this freeze warning at Oct 20, 2011, 3:22 PM CDT for 20 counties in Alabama. It took effect at Oct 21, 2011, 2:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 20, 2011, 3:22 PM CDT (20:22 UTC)
- In effect from
- Oct 21, 2011, 2:00 AM CDT
- Expired
- Oct 21, 2011, 9:00 AM CDT
- In force
- 7 hr
- Issued by
- NWS Birmingham, AL
Counties Blount County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Clay County, AL, Cleburne County, AL, Etowah County, AL, Fayette County, AL, Jefferson County, AL, Lamar County, AL, Marion County, AL, Pickens County, AL, Randolph County, AL, Shelby County, AL, St. Clair County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 50 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.4 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 795 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
869 WWUS74 KBMX 202022 NPWBMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BIRMINGHAM AL 322 PM CDT THU OCT 20 2011 ...COLD TEMPERATURES AND FROST EXPECTED LATE TONIGHT INTO FRIDAY MORNING... .A COMBINATION OF AN UNSEASONABLY COLD AIRMASS AND LIGHT WINDS WILL CREATE CONDITIONS FOR FREEZING TEMPERATURES AND WIDESPREAD FROST ACROSS THE NORTHERN PORTIONS OF CENTRAL ALABAMA LATE TONIGHT INTO FRIDAY MORNING. AREAS OF FROST WILL BE POSSIBLE ACROSS THE SOUTH AS WELL TONIGHT. SOME FROST WILL BE POSSIBLE ACROSS CENTRAL ALABAMA ONCE AGAIN FRIDAY NIGHT INTO SATURDAY MORNING. ALZ011>015-017>029-037-038-211000- /O.UPG.KBMX.FR.Y.0004.111021T0700Z-111021T1400Z/ /O.NEW.KBMX.FZ.W.0001.111021T0700Z-111021T1400Z/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-CLAY-RANDOLPH-TALLAPOOSA-CHAMBERS- INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON... FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN... ANNISTON...CENTRE...HEFLIN...CARROLLTON...TUSCALOOSA... BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...ALABASTER... PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE... ALEXANDER CITY...DADEVILLE...VALLEY...LANETT...LAFAYETTE 322 PM CDT THU OCT 20 2011 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM CDT FRIDAY... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 2 AM TO 9 AM CDT FRIDAY. THE WARNED AREA IS GENERALLY ALONG AND NORTH OF AN ALICEVILLE...TO SYLACAUGA...TO VALLEY LINE. THE FROST ADVISORY IS NO LONGER IN EFFECT FOR THESE AREAS AS IT HAS BEEN REPLACED BY THE FREEZE WARNING. * TEMPERATURES...WILL RANGE FROM 30 TO 34 DEGREES FAHRENHEIT ACROSS THE WARNED COUNTIES...WITH THE LOWEST READINGS EXPECTED IN SHELTERED VALLEYS. * IMPACTS...PREMATURELY BUDDING PLANTS...SHRUBS...AND TREES WILL BE SUSCEPTIBLE TO THESE COLD TEMPERATURES AND MAY SUFFER FROST DAMAGE AND COULD BE KILLED IF LEFT UNPROTECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ ALZ030>036-039>050-211000- /O.CON.KBMX.FR.Y.0004.111021T0700Z-111021T1400Z/ SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-MARENGO-DALLAS- AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE- BARBOUR- INCLUDING THE CITIES OF...LIVINGSTON...EUTAW...GREENSBORO... MOUNDVILLE...MARION...CENTREVILLE...CLANTON...ROCKFORD... DEMOPOLIS...LINDEN...SELMA...PRATTVILLE...FORT DEPOSIT... HAYNEVILLE...WETUMPKA...TALLASSEE...MONTGOMERY...TUSKEGEE... UNION SPRINGS...AUBURN...OPELIKA...PHENIX CITY...TROY...EUFAULA 322 PM CDT THU OCT 20 2011 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM CDT FRIDAY... * TEMPERATURES...WILL RANGE FROM 33 TO 36 DEGREES FAHRENHEIT. * IMPACTS...PREMATURELY BUDDING PLANTS...SHRUBS...AND TREES WILL BE SUSCEPTIBLE TO THESE COLD TEMPERATURES AND MAY SUFFER FROST DAMAGE AND COULD BE KILLED IF LEFT UNPROTECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ 08/MNK
1 follow-up statement
528 WWUS74 KBMX 210859 NPWBMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BIRMINGHAM AL 359 AM CDT FRI OCT 21 2011 ...COLD TEMPERATURES WILL CONTINUE THROUGH SATURDAY MORNING... .A COMBINATION OF AN UNSEASONABLY COLD AIRMASS AND LIGHT WINDS WILL CREATE CONDITIONS FOR FREEZING TEMPERATURES AND WIDESPREAD FROST ACROSS THE NORTHERN PORTIONS OF CENTRAL ALABAMA LATE TONIGHT AND ONCE AGAIN ON SATURDAY MORNING. A FEW LOCATIONS COULD OBSERVE THEIR COLDEST TEMPERATURES ON SATURDAY MORNING ACROSS THE NORTH...WITH TEMPERATURES BELOW FREEZING IN THE SHELTERED VALLEY LOCATIONS. PATCHY FROST WILL ONCE AGAIN BE POSSIBLE ON SUNDAY MORNING ACROSS THE NORTH...BUT WILL NOT BE AS WIDESPREAD. ALZ011>015-017>021-024-026-212100- /O.NEW.KBMX.FZ.W.0002.111022T0700Z-111022T1400Z/ /O.CON.KBMX.FZ.W.0001.000000T0000Z-111021T1400Z/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-JEFFERSON-ST. CLAIR- INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON... FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN... ANNISTON...CENTRE...HEFLIN...BIRMINGHAM...HOOVER...PELL CITY... MOODY 359 AM CDT FRI OCT 21 2011 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... ...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM CDT SATURDAY... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 2 AM TO 9 AM CDT SATURDAY. * TEMPERATURES...WILL RANGE FROM 30 TO 34 DEGREES FAHRENHEIT ACROSS THE WARNED COUNTIES...WITH THE LOWEST READINGS EXPECTED IN SHELTERED VALLEYS. * IMPACTS...PREMATURELY BUDDING PLANTS...SHRUBS...AND TREES WILL BE SUSCEPTIBLE TO THESE COLD TEMPERATURES AND MAY SUFFER FROST DAMAGE AND COULD BE KILLED IF LEFT UNPROTECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ ALZ022-023-025-027>029-037-038-212100- /O.NEW.KBMX.FR.Y.0005.111022T0700Z-111022T1400Z/ /O.CON.KBMX.FZ.W.0001.000000T0000Z-111021T1400Z/ PICKENS-TUSCALOOSA-SHELBY-TALLADEGA-CLAY-RANDOLPH-TALLAPOOSA- CHAMBERS- INCLUDING THE CITIES OF...CARROLLTON...TUSCALOOSA...COLUMBIANA... PELHAM...ALABASTER...TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE... ALEXANDER CITY...DADEVILLE...VALLEY...LANETT...LAFAYETTE 359 AM CDT FRI OCT 21 2011 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... ...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM CDT SATURDAY... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 9 AM CDT SATURDAY. * TEMPERATURES...WILL RANGE FROM 30 TO 34 DEGREES FAHRENHEIT ACROSS THE WARNED COUNTIES...WITH THE LOWEST READINGS EXPECTED IN SHELTERED VALLEYS. * IMPACTS...PREMATURELY BUDDING PLANTS...SHRUBS...AND TREES WILL BE SUSCEPTIBLE TO THESE COLD TEMPERATURES AND MAY SUFFER FROST DAMAGE AND COULD BE KILLED IF LEFT UNPROTECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ ALZ030>036-039>050-212100- /O.NEW.KBMX.FR.Y.0005.111022T0700Z-111022T1400Z/ /O.CON.KBMX.FR.Y.0004.000000T0000Z-111021T1400Z/ SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-MARENGO-DALLAS- AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE- BARBOUR- INCLUDING THE CITIES OF...LIVINGSTON...EUTAW...GREENSBORO... MOUNDVILLE...MARION...CENTREVILLE...CLANTON...ROCKFORD... DEMOPOLIS...LINDEN...SELMA...PRATTVILLE...FORT DEPOSIT... HAYNEVILLE...WETUMPKA...TALLASSEE...MONTGOMERY...TUSKEGEE... UNION SPRINGS...AUBURN...OPELIKA...PHENIX CITY...TROY...EUFAULA 359 AM CDT FRI OCT 21 2011 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... ...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM CDT SATURDAY... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 9 AM CDT SATURDAY. * TEMPERATURES...WILL RANGE FROM 33 TO 36 DEGREES FAHRENHEIT. * IMPACTS...PREMATURELY BUDDING PLANTS...SHRUBS...AND TREES WILL BE SUSCEPTIBLE TO THESE COLD TEMPERATURES AND MAY SUFFER FROST DAMAGE AND COULD BE KILLED IF LEFT UNPROTECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this freeze warning went out at Oct 20, 12:27 PM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, Oct 20, 12:27 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1227 PM CDT THU OCT 20 2011 .UPDATE... FOR 18Z AVIATION. && .DISCUSSION... FOR MORNING UPDATE. FORECAST GENERALLY LOOKS ON TRACK FOR TODAY...WITH MOSTLY SUNNY SKIES ACROSS MUCH OF ALABAMA...WITH COOL TEMPERATURES AND A BRISK NORTHWESTERLY WIND. A FEW LOCATIONS IN THE NORTHEASTERN PORTION OF THE STATE WILL CONTINUE TO OBSERVE CLOUD COVER THROUGH EARLY THIS AFTERNOON THAT COULD IMPACT HIGH TEMPERATURES BY A FEW DEGREES. MOST LOCATIONS ACROSS THE NORTH SHOULD OBSERVE MID TO UPPER 50S FOR HIGHS...WHILE SOUTHERN LOCATIONS WILL OBSERVE LOWER 60S. UPDATES ARE OUT. && .AVIATION... SOME CLOUDS THIS AFTERNOON WILL GIVE WAY TO CLEAR SKIES EARLY THIS EVENING. GUSTY WINDS WILL DECREASE TO 5 KTS OR LESS OVERNIGHT WITH CLEAR SKIES AND LIGHT WINDS TOMORROW. NOTE...THE NATIONAL WEATHER SERVICE HAS BEGUN SEASONAL TERMINAL FORECASTS FOR THE TALLADEGA MUNICIPAL AIRPORT (KASN) IN TALLADEGA... ALABAMA. THE FORECASTS WILL LAST THROUGH AT LEAST THE 26TH OF OCTOBER. DUE TO THE LIMITED AVAILABILITY OF OBSERVATIONS...KASN TAF WILL HAVE AMD NOT SKED AT THE END. && .BMX WATCHES/WARNINGS/ADVISORIES... FROST ADVISORY FROM 2 AM TO 9 AM CDT FRIDAY FOR THE FOLLOWING COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK... CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE... COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE... JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION... MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL... SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA... TUSCALOOSA...WALKER...WINSTON. && 56/88
Hazardous weather outlook, Oct 20, 2:33 PM CDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 233 PM CDT THU OCT 20 2011 ALZ011>015-017>050-211945- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON- COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE- MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 233 PM CDT THU OCT 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FREEZE WARNING IS IN EFFECT FOR AREAS NEAR AND NORTH OF A LINE FROM ALICEVILLE TO SYLACAUGA TO VALLEY. TEMPERATURES IN THESE LOCATIONS ARE EXPECTED TO DROP INTO THE LOWER 30S WITH MOST OF THE SHELTERED VALLEYS EXPERIENCING FREEZING CONDITIONS FOR A FEW HOURS IN THE MORNING. ALL OTHER LOCATIONS ARE EXPECTED TO HAVE FROST DEVELOP. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. COLD TEMPERATURES ARE EXPECTED AGAIN FRIDAY NIGHT AND EARLY SATURDAY MORNING WITH 30S EXPECTED AREA WIDE. ISOLATED AREAS ACROSS CENTRAL ALABAMA MAY SEE TEMPERATURES DROP BRIEFLY TO FREEZING WITH ADDITIONAL WIDE SPREAD FROST POSSIBLE. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 20, 4:23 AM CDT | Frost Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 29 hr |
Nearby
Freeze Warnings in Alabama, 2011Every freeze warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.